Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Bismarck, ND

June 17, 2001McLean County, Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2001, 9:00 PM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2001, 9:00 PM CDT (02:00 UTC)
Expired
Jun 17, 2001, 10:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McLean County, ND, Mountrail County, ND, Ward County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 180204
SVRBIS

NDC055-061-101-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA   
  EXTREME NORTHERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1000 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF PLAZA...OR ABOUT 27 MILES 
  WEST OF MINOT...MOVING EAST SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DES LACS AND RYDER AT 910 PM CDT
  CITY OF MINOT AT 920 PM CDT
  DOUGLAS AT 925 PM CDT
  MAX AT 940 PM CDT
  SAWYER...BENEDICT AT 1000 PM CDT

THIS STORM MAY HAVE HIGH WINDS OVER 65 MPH AS IT PASSES THROUGH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4823 10195 4779 10210 4778 10098 4822 10103

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM CDT, 6 hours earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUN 17 2001

SIGNIFICANT CHANGES IN THE MODEL FORECAST WILL FORCE CHANGES TO
GOING ZONES. FRONT IS NOT AS PROGRESSIVE AS PREVIOUSLY FORECAST AND
THIS WILL LEAD TO A PROLONGED THREAT OF STORMS THROUGH TONIGHT. ETA
HAS PICKED UP ON THIS...AND BECAUSE OF ITS BEST JOB ON THIS MORNINGS
CONVECTION...HAVE OPTED TO FOLLOW IT FOR DETAILS. ETA/AVN MORE
SIMILAR WITH NGM ODD BALL OUT.

PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES. ETA INDICATING THAT
SURFACE BOUNDARY PASSING THROUGH TONIGHT WILL BE INVIGORATED BY H5
SHORT WAVE TROF FORECAST TO KDIK BY 12Z. WITH THIS FEATURE THE ETA
BRINGS AN AREA OF /0.25-0.50/ QPF ACROSS THE CWA OVERNIGHT. AVN
INDICATES THIS TO BE AN MCS AND DUMPS MORE THAN AN INCH AND A
QUARTER ON BIS AREA BY 12Z MONDAY. THE FLY IN THIS OINMENT MAY TURN
OUT TO BE AN MCS THAT COULD DEVELOP OVER E NEBRASKA/E SD/S MN/W
IOWA. IF THIS MCS DEVELOPS IT COULD ROB THE MOISTURE FROM ND.
HOWEVER...ENOUGH PARAMETERS COME TOGETHER OVER ND TO GO WITH SCT
POPS TONIGHT...INCLUDING AN INCREASE IN LOW LEVEL MOISTURE IN THE
FORM OF 60 DEWS WHICH LEADS TO AN INCREASE IN INSTABILITY. CAPE
VALUES 400-800 J/KG. HAVE OPTED TO INCLUDE SOME SEVERE WORDING AS
COOL POOL ALOFT AND LOW WET BULB ZERO SHOULD SUPPORT HAIL. ACTIVITY
TO CONTINUE OVERNIGHT DUE INFLUX OF H2 JET...NEARING 100 KNOTS.

LEFTOVER CONVECTION LIKELY CENTRAL AND EAST EARLY MONDAY MORNING.
LOOKS LIKE DRY WEATHER TO COME IN WEDNESDAY AND HOLD THROUGH NEXT
WEEKEND. TEMPERATURE CLIMBING ABOVE NORMAL LEVELS BY THURSDAY-FRIDAY
TIME FRAME.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 17, 3:27 PM CDT, 5 hours 33 minutes before
NDZ001-009-172226-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
326 PM CDT SAT JUN 16 2001

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED INTO DIVIDE AND
NORTHERN WILLIAMS COUNTIES. THIS ACTIVITY IS MOVING EAST AND IS
EXPECTED TO CONTINUE TO EFFECT THE AREA THROUGH 530 PM CDT.
PRECIPITATION IS EXPECTED TO BE LIGHT. BRIEF PERIODS OF MODERATE
RAIN CAN BE EXPECTED IN SOME AREAS.

ASSID
Special weather statement, Jun 17, 5:30 PM CDT, 3 hours 30 minutes before
NDZ001-009-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
530 PM CDT SUN JUN 17 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS NORTHEAST
MONTANA AND MOVE INTO NORTHWEST NORTH DAKOTA.  THE SHOWERS AND
THUNDERSTORMS ARE MOVING TO THE EAST AT 25 MPH.  ALTHOUGH SCATTERED
THE SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF HEAVY
RAINS...FREQUENT LIGHTNING STRIKES...GUSTY SURFACE WINDS AND
DAYMAGING HAIL.  AS THESE STORMS PASS THROUGH SEEK SHELTER IN A
STURDY BUILDING

PA
Local storm report, Jun 17, 6:55 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
655 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

625 PM     8 NW ALEXANDER           ND       .75 SIZED HAIL
                                             HEAVY RAIN
06/17/01   MCKENZIE                          STORM SPOTTER

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:46 PM CDTSevere Thunderstorm WarningBISMcHenry44 min
Jun 17, 8:44 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward61 min
Jun 18, 12:32 AM CDTSevere Thunderstorm WarningBISBillings28 min
Jun 18, 4:38 AM CDTSevere Thunderstorm WarningBISBowman67 min
Jun 18, 5:24 AM CDTSevere Thunderstorm WarningBISAdams66 min
Jun 18, 5:56 AM CDTSevere Thunderstorm WarningBISHettinger64 min
Jun 18, 6:19 AM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.